Nebraska, 2002

Hail in Nebraska, July 30, 2002

July 30, 2002 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 30, 1:55 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 30, 1:55 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT TUE JUL 30 2002

FORECAST CHALLENGES THUNDERSTORM CHANGES AND TEMPERATURES

IN NEAR TERM AREA OF MID LEVEL BASED TYPE THUNDERSTORMS THAT
DEVELOPED BETWEEN 09Z AND 12Z CONTINUE POSSIBLY BECOMING MORE LOWER
LEVEL CONNECTED FROM DAYTIME HEATING AND OUTLFOW BOUNDARIES. BASED
ON CURRENT TRENDS WILL NEED TO ADD OR UPGRADE POPS MOST AREAS FOR
TNGT. SOME CONVECTION DEVELOPING FROM NORTH CENTRAL INTO SOUTHWEST
NEBRASKA ALONG SURAFCE TROF MAY ALSO WORK INTO AREA TNGT AS THIS
TROF AXIS MOVES EAST. OVERALL PTNS EXTREME SE NEB AND SW IA MAY HAVE
THE LEAST POTENTIAL.  FEEL WED WILL BE MAINLY DRY WITH NEXT CHC FOR
TSTMS MAINLY WED NIGHT AS FNTRL BNDRY MOVES INTO AREA. VERY HOT
TEMPERATURES AGAIN WED BRING CONCERN FOR NEED OT HEAT ADVISORY.
HOWEVER MORE SWLY LOW LEVEL WIND COMPONENT MAY AGAIN KEEP DEWPOINTS
MORE IN 60S WHICH WILL KEEP HEAT INDEX FROM GOING OUT OF SIGHT. DUE
THIS UNCERTAINITY WILL NOT ISSUE AT THIS JUNCTURE AND LET MID SHIFT
MAKE ASSESSMENT. ON THU AND THU NIGHT BELIEVE MAUN CHC FOR SHOWERS
AND TSTMS WIL BE OVER SRN ZONES WITH LESS LIKELIHOOD ACROSS N.
GENERAL CHC FOR SHOWERS AND TSTMS FRI AS BNDRY MOVES NWD. 30/12Z
MESO ETA SEEMS TO HAVE GENERAL HANDLE ON PATTERN AND WILL BE
FOLLOWED FOR MOST FCST PERIODS THRU 60 HOURS WITH ETA EXTENSION
TOWARD 84 HOURS. EXTENDED PERIODS QUITE MURKY AS AVN AGAIN SUFFERS
CONVECTIVE FEEDBACK PROBLEMS OVER HIER TERRAIN OF CO AND WY STARTING
THU EVENING WHICH CREATES DOUBT IN MODEL. WAS ALSO CONSIDERABLE
DIFFERENCE BETWEEN MRF AND ECMWF IN LATER PERIODS OF DAYS 4-7. NCEP
SUBLECTIVE GUIDANCE FAVORED LEAVING FNT STALLING SRN NEB INTO NRN MO
WHICH WILL HAS SOME PROBLEMS MESHING WITH 30/12Z ETA.

.OMA...NONE.

WIESE

In the hours before

Local storm report, Jul 30, 10:25 AM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1125 AM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 AM    6 SW MONROE               NE   .88 INCH HAIL
07/30/02   PLATTE                         REPORTED BY PUBLIC.
Special weather statement, Jul 30, 11:25 AM CST, 4 hours 42 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-302230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1225 PM CDT TUE JUL 30 2002

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT IN
EASTERN
NEBRASKA AND SOUTHWEST IOWA.

THE AIRMASS OVER EASTERN NEBRASKA AND SOUTHWEST IOWA THIS
AFTERNOON AND EVENING IS EXPECTED TO BE UNSTABLE WITH STEEP LAPSE
RATES... BRINGING THE POTENTIAL FOR THUNDERSTORMS. THE PASSAGE OF
A WEATHER DISTURBANCE MAY ALSO SERVE TO AID THUNDERSTORMS
FORMATION. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY SEVERE WEATHER THREATS.

VERY HOT TEMPERATURES ARE LIKELY ACROSS EASTERN NEBRASKA
AND WESTERN IOWA THROUGH WEDNESDAY.  READINGS SHOULD
CLIMB TO 97 TO 103 DEGREES.  ALTHOUGH DEWPOINTS THIS AFTERNOON
WILL BE MAINLY IN THE 60S...HEAT INDEX VALUES THIS AFTERNOON WILL
APPROACH 105 DEGREES DURING THE PEAK HEATING OF THE DAY. ON
WEDNESDAY THE AIR MASS MAY BE MORE MOIST...WITH AFTERNOON HEAT
INDEX VALUES OF FROM 105 TO 115 DEGREES POSSIBLE.  NIGHT TIME
TEMPERATURES WILL PROVIDE SOME RELIEF FROM THE HEAT...DROPPING
BACK INTO THE 70S WITH SOUTHERLY WINDS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

GW
Local storm report, Jul 30, 1:08 PM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
208 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    PLATTE CENTER             NE   1 INCH HAIL
07/30/02   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0138 PM    4 SW SURPRISE             NE   .88 INCH HAIL
07/30/02   BUTLER                         REPORTED BY PUBLIC.

0138 PM    COLUMBUS                  NE   .75 INCH HAIL
07/30/02   PLATTE                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0150 PM    COLUMBUS                  NE   1 INCH HAIL
07/30/02   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0150 PM    COLUMBUS                  NE   1.25 INCH HAIL
07/30/02   PLATTE                         ESTM. WIND SPEED 40
                                          MPH. REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 30, 1:41 PM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
241 PM CDT TUE JUL 30 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    COLUMBUS                  NE   61 MPH TSTM GUST
07/30/02   PLATTE                         REPORTED BY ASOS.

0215 PM    BELLWOOD                  NE   .75 INCH HAIL
07/30/02   BUTLER                         REPORTED BY PUBLIC.

0230 PM    4 W BELLWOOD              NE   1.75 INCH HAIL
07/30/02   BUTLER                         REPORTED BY STORM
                                          SPOTTER.

The radar

The Sioux Falls radar (KFSD), 159 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Knox

When
July 30, 4:07 PM CST
Where
Knox County, 6 mi W of Verdigre
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.600, -98.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309373.